foreign accent syndrome, FAS, medication therapy management, MTM, dopamine agonist, pharmacotherapy
Objective: The purpose of this case report is to demonstrate a possible alternative etiology related to dopamine may exist for foreign accent syndrome (FAS).
Methods: A 79-year-old, 205 pound, Caucasian woman originally presented to the department of Neurology for treatment and subsequently to the pharmacist pharmacotherapy service for evaluation of bilateral upper extremity tremor of high amplitude but was found to also exhibit FAS.
Discussion: This case report contributes to the limited literature regarding foreign accent syndrome and adds to the few case reports of psychogenic origin, as opposed to the majority, which are of neurogenic origin. This also represents the first case that seems related to withdrawal of medication rather than psychotic exacerbation and ranks a six on the Naranjo algorithm.
Conclusion: FAS is a rare disorder and little is understood about it. This case presentation also suggests that chronic use of high-dose dopamine and/or anticholinergic agents may alter pathways in the brain, which in this case, may have potentially contributed to the development of FAS. There remain many unanswered questions regarding FAS, but hopefully more clarity may be found as more cases are discovered and published.
Conflict of Interest
I declare no conflicts of interest or financial interests that the authors or members of their immediate families have in any product or service discussed in the manuscript, including grants (pending or received), employment, gifts, stock holdings or options, honoraria, consultancies, expert testimony, patents and royalties.
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.
Schuh MJ. Foreign Accent Syndrome Secondary to Medication Withdrawal: A Case Report. Inov Pharm. 2017;8(3): Article 5. http://pubs.lib.umn.edu/innovations/vol8/iss3/5.